www.uhasselt.be
DSpace

Document Server@UHasselt >
Research >
Research publications >

Please use this identifier to cite or link to this item: http://hdl.handle.net/1942/963

Title: On the complexity of deciding typability in the relational algebra
Authors: VANSUMMEREN, Stijn
Issue Date: 2005
Publisher: Springer
Citation: Acta Informatica, 41(6). p. 367-381
Abstract: We investigate the complexity of the typability problem for the relational algebra. This problem consists of deciding, for a given relational algebra expression, whether there exists an assignment of types to variables occurring in the expression such that the expression is well-typed under the assignment. We obtain that the problem is NP-complete in general. In particular, we show that the problem becomes NP-hard due to (1) the cartesian product operator, (2) the selection operator on arbitrary sets of typed predicates, (3) the selection operator on ldquowell-behavedrdquo sets of typed predicates together with join and projection or renaming. However, the problem is in P when (1) we only allow union, difference, join and selection on ldquowell-behavedrdquo sets of typed predicates, or (2) we allow all operators except cartesian product, where the set of selection predicates can mention at most one base type. Most of these results follow from a close connection of the typability problem to non-uniform constraint satisfaction.
URI: http://hdl.handle.net/1942/963
DOI: 10.1007/s00236-005-0162-6
ISI #: 000228546000003
ISSN: 0001-5903
Category: A1
Type: Journal Contribution
Validation: ecoom, 2006
Appears in Collections: Research publications

Files in This Item:

Description SizeFormat
Published version146.16 kBAdobe PDF

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.